Connecticut, 2011

Hail in Connecticut, August 1, 2011

August 1, 2011 · NWS ALY · 1 event in 1 county or zone

A weak cold front moved across east central New York and western New England Monday afternoon and evening, August 1st. The airmass became very unstable during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A weak cold front moved across east central New York and western New England Monday afternoon and evening, August 1st. The airmass became very unstable during the day. Cold air moved in aloft and supported large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 1, 12:49 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 1, 12:49 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
149 PM EDT MON AUG 1 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP THROUGH THE REGION THIS AFTERNOON...
MOVING OFFSHORE TONIGHT. TUESDAY INTO WEDNESDAY OUR REGION WILL BE
SANDWICHED BETWEEN LOW PRESSURE MOVING ACROSS THE MID ATLANTIC
STATES AND A STORM IN THE GULF OF MAINE. HIGH PRESSURE WILL BUILD
FROM THE GREAT LAKES TO EASTERN SEABOARD TO END THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM...CURRENT RADAR SHOWS ANY SIGNIFICANT CONVECTION TO BE
ISOLATED AND MAINLY TO THE SOUTH AND EAST OF ALBANY. WILL CONTINUE
TO KEEP ENHANCED TSTM WORDING IN THE FORECAST DUE TO THE IMPRESSIVE
INSTABILITY DISCUSSED BELOW. SOME ADJUSTMENTS MADE TO THE HOURLY
TEMP/DEWPOINT/POP/WX GRIDS.

****PREVIOUS DISCUSSION****
ONE CLUSTER OF STORMS IS TRACKING OUT OF THE CATSKILLS NOW...AND
WILL TRACK THROUGH THE MID HUDSON VALLEY...SLIP THE SOUTHERN
BERKSHIRES...AND TRACK THROUGH NW CT. A BAND OF CONVECTIVE CLOUDS
IS SEEN IN THE SOUTHERN ADIRONDACKS TO THE WESTERN MOHAWK VALLEY
AND INTO WESTERN NY...LINKED TO THE CONVECTION IN NW PA.

AREA 12Z SOUNDINGS SHOW IMPRESSIVE INSTABILITY...AND BECAUSE OF
RELATIVELY COOL TEMPERATURES ALOFT...MIDLEVEL LAPSE RATES ARE
BETTER THAN AVERAGE. THERE IS VERY WEAK SURFACE AND BOUNDARY LAYER
CONVERGENCE...SO THE LOW LEVEL FORCING WILL BE VERY WEAK ALONG THE
COLD FRONT. BEST SURFACE DEW POINT GRADIENT IS ALONG AND NW OF THE
GREAT LAKES...AND THERE IS A VERY BROAD WEAK SURFACE WINDSHIFT
NEAR THE DEW POINT GRADIENT. THERE IS NOT MUCH COOLING OR DRYING
AT 925/850 HPA...SO AGAIN...THUNDERSTORM ACTIVITY THAT DEVELOPS IN
AND AROPUND THE BAND OF CLOUDINESS FROM THE ADIRONDACKS AND POINTS
SOUTH AND WEST SHOULD BE ISOLATED TO SCATTERED. SOME OF THE STORMS
MAY BE INITIATED ALONG TERRAIN OR JUST EAST OF THE LAKES IF LAKE
SHORE BREEZE PROCESSES CAN GET GOING...AGAIN DUE TO THE LACK OF
ORGANIZED STRONG LOW LEVEL FORCING.

INSTABILITY OVER THE REGION SHOULD SUPPORT SEVERE HAIL IN SOME OF
THE STORMS...AND IF CORES PLUNGE TO THE SURFACE THERE COULD BE
SOME ISOLATED DAMAGING WINDS. VIL OF THE DAY LOOKS TO BE IN THE
MID 50S...BUT WILL BE DETERMINED MORE PRECISELY ONCE A REPORT OF
SEVERE HAIL IS RECEIVED.

HAVE ADJUSTED RAIN CHANCES AND SMALL SCALE QPF BASED ON CURRENT
OBSERBVATIONS AND TRENDS. TEMPERATURES AND EVERYTHING ELSE LOOK IN
THE BALL PARK.

PREV AFD BELOW...

SCT TSTMS OVER W NY PRODUCING CI/AC SHIELD INTO SW PTNS FCA.
OTRW MOST AREAS CLR...AWAITING CDFNT. FEW MINOR CHANGES MAINLY
RELATED TO DIURNAL HEATING.

AS OF 400 AM EDT...SKIES WERE STILL MAINLY CLEAR ACROSS THE FA
WITH SOME PATCHY FOG IN THE VICINITY OF KGFL. TEMPERATURES WERE
GENERALLY IN THE UPPER 50S TO UPPER 60S.

THE MAIN FOCUS OF ACTIVITY TODAY WILL BE A COLD FRONT THAT IS
EXPECTED TO DROP FROM NORTHWEST TO SOUTHEAST ACROSS THE FA DURING
THE MID DAY HOURS AND END UP WELL SOUTH OF THE FA BY LATE THIS
AFTERNOON OR EARLY THIS EVENING. ML MUCAPES ARE EXPECTED TO REACH
2000-4000 J/KG MAINLY THIS AFTERNOON FROM THE GREATER CAPITAL
DISTRICT SOUTH AND EAST IN EASTERN NEW YORK AND ACROSS WESTERN NEW
ENGLAND. THIS IS ALSO THE AREA WHICH SPC HAS INCLUDED IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. IN ADDITION STEEP LAPSE RATES EXIST
BTWN H7 AND H5 IN THE NEIGHBORHOOD OF 6.5 TO 7.5 C/KM...SHOWALTER
INDICES -3 TO -4 AND WBZ HEIGHTS DROPPING TO 7-10 KFT THIS
AFTERNOON. EXPECT SOME MULTICELL THUNDERSTORMS TO DEVELOP MOVING
FROM WEST NORTHWEST TO EAST SOUTHEAST AT 25 TO 35 MPH WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE. HAVE ADDED ENHANCED WORDING
TO ZONES ACROSS ALL BUT NORTHWEST PORTION OF FA AND WILL SEPARATE
HWO BASED ON SLIGHT RISK AREA. EXPECT HIGH TEMPS TODAY TO RANGE
FROM THE MID 80S TO AROUND 90 IN MOST AREAS. IN THE WAKE OF THE
FRONT EXPECT RAPID CLEARING WITH SOME PATCHY FOG OVERNIGHT AND
LOWS IN THE MID 50S TO LOWER 60S.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
IN WAKE OF CFP HIGH PRESSURE BUILDS S FM JAMES BAY TUES. GFS KEEPS
RGN BETWEEN 500 HPA THETA E RIDGE OVER GRTLKS AND ONT AND CUTOFF
OVER MARITIMES. THERMAL RIBBON IN THIS SCENARIO IS FM LK ERIE TO
DELMARVA AS IS STORM TRACK OF MOST ACTIVE WEATHER. NAM/NEW GEM
HAVE THIS THERMAL RIBBON FURTHER E FM LK ONT INTO NJ AND SFC LOW
TRACKING SE BRINGS MORE WIDESPREAD CLOUDS AND RN TO RGN
PARTICULARLY S SECTIONS TUES NT AND WED. ECMWF IS IN SAME
CAMP...ALTHOUGH IT CONFINES THE RAIN THREAT TO S TIER TUES NT INTO
WED. WILL MAKE SOME MINOR SHIFTS FROM PVS FCST.

TUESDAY TO BE A DRY PS-MS DAY WITH SEASONABLE TEMPS AND TD
FALLING INTO 50S AND LOW 60S. TUES NT INTO WED CLOUDS AND THREAT
OF -SHRA WILL INCR FM S TO N AS SFC LOW MOVES SE ALONG THETAE
GRADIENT FM LK HURON TO DELMARVA. WILL KEEP THREAT OF -SHRA TSTMS FM
MOHAWK VLY S...BUT A TAD FURTHER N THAN PVS FCST.

WED NT SFC LOW DEPARTS OFFSHORE..AS WELL AS 500HPA CUTOUT. SFC HIGH
PRESSURE BUILDS INTO NE FM GRTLKS WITH GENERALLY FAIR CONDS INTO FRI.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
GFS/ECMWF ARE MORE SIMILAR THAN PVS RUNS WITH SFC HIGH SLIDING
OFF EAST COAST FRI AS DOES 500 HPA RIDGE ON FRIDAY WITH ONE MORE
DRY DAY TO END THE WEEK. FRI NT INTO SAT WK SFC LOW AND ITS
FRONTAL SYSTEMS RACE THROUGH FCA IN FAST WNW FLOW OVER NORTHEAST.

THREAT OF -SHRA AND TSTMS RETURNS LATE FRI NT INTO SAT. CONDS IMPV
SUNDAY AS SFC LOW HEADS OUT TO SEA IN FAST FLOW AND YET ANOTHER
WEAK SFC HIGH BUILDS E FM GRTLKS. WHILE YET ANOTHER WMFNT/CDFNT
COMBO MOVE THROUGH RGN IN SAT. TEMPS REMAIN NR OR SLIGHTLY ABOVE
NORMALS DURING THIS PERIOD.

GIVEN SIMILARITIES BTWN ECMWF AND GFS WILL POPULATE WITH GMOS AND
MAKE MINOR CHANGES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
ISOLATED CONVECTION SOUTH AND EAST OF KALB WILL CONTINUE MOVING
SOUTHEAST. ACKNOWLEDGING VCSH AT KALB THROUGH 21Z. ALSO INDICATING
VCSH AT KPOU THROUGH 22Z. KGFL SHOULD STAY VFR WITH THE THREAT OF
ANY ISOLATED SHOWERS AND STORMS WELL SOUTH AND EAST OF KGFL. IN
THE VICINITY OF SHOWERS AND THUNDERSTORMS AROUND KALB AND KPOU...
A BRIEF CEILING AROUND 3500 FEET COULD DEVELOP...BUT PREVAILING
CEILINGS SHOULD BE 7000 FEET OR HIGHER. ISOLATED SHOWERS AND
STORMS SHOULD EXIT BY 22Z...AND VFR CONDITIONS SHOULD PREVAIL MOST
OF THE EVENING. FOG COULD FORM AT KPOU AND KGFL AFTER MIDNIGHT...
AND SHOULD LIFT BY 11Z. VFR CONDITIONS SHOULD PREVAIL AFTER 11Z.

SOUTH WINDS AT AROUND 10 KT SHOULD BECOME WEST TO NORTHWEST THIS
AFTERNOON...WITH BRIEF GUSTS TO 15 KT AROUND KALB BEFORE SUNSET.
WINDS WILL DIMINISH TO LIGHT AND VARIABLE LESS THAN 5 KT TONIGHT.
WINDS WILL BECOME NORTHWEST AT LESS THAN 10 KT TOMORROW.

OUTLOOK...
TUE...VFR. NO SIG WX.
WED-SAT...VFR/MVFR. CHC RW/TRW.

&&

.FIRE WEATHER...
A WEAK COLD FRONT WILL DROP THROUGH THE REGION TODAY AND EXIT BY
THIS EVENING. TUESDAY INTO WEDNESDAY OUR REGION WILL BE
SANDWICHED BETWEEN LOW PRESSURE MOVING ACROSS THE MID ATLANTIC
STATES AND A STORM IN THE GULF OF MAINE.

RELATIVE HUMIDITIES WILL DROP TO 35 TO 55 PERCENT TODAY...RECOVER
TO 70 TO 100 PERCENT TONIGHT AND DROP TO 30 TO 55 PERCENT ON
TUESDAY.

LIGHT AND VARIABLE WINDS EARLY TODAY WILL BECOME SOUTHWEST TO WEST
AT 10 TO 15 MPH WITH SOME GUSTS TO AROUND 20 MPH. WINDS WILL
BECOME LIGHT AND VARIABLE TONIGHT...AND NORTHWEST AT 10 TO 15
TUESDAY AFTERNOON...WITH GUSTS UP TO 25 MPH.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS EXPECTED WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY THIS AFTERNOON...AND AGAIN LATER NEXT WEEK.
MAINSTEM RIVERS WILL LIKELY REMAIN AT OR SLIGHTLY BELOW NORMAL
LEVELS FOR THE TIME OF YEAR WITH NO SIGNIFICANT CHANGES EXPECTED.
QPF AMOUNTS THROUGH MID WEEK WILL GENERALLY A QUARTER OF AN INCH OR
LESS...EXCEPT ISOLATED HEAVIER AMOUNTS ARE POSSIBLE IN THUNDERSTORMS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

AVIATION...NAS
Hazardous weather outlook, Aug 1, 9:51 AM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1051 AM EDT MON AUG 1 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021500-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1051 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON ALONG AND AHEAD OF A COLD FRONT WHICH IS EXPECTED TO
MOVE THROUGH THE REGION. THE THUNDERSTORMS ARE EXPECTED TO MOVE
FROM WEST NORTHWEST TO EAST SOUTHEAST AT 25 TO 35 MPH AND MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Aug 1, 2:22 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             HUDSON                  42.25N 73.79W
08/01/2011  E1.75 INCH       COLUMBIA           NY   PUBLIC

&&

ROKEEFE
Local storm report, Aug 1, 2:23 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
323 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             COXSACKIE               42.36N 73.81W
08/01/2011  E1.00 INCH       GREENE             NY   PUBLIC

&&

ROKEEFE
Local storm report, Aug 1, 2:35 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             STUYVESANT              42.39N 73.78W
08/01/2011  E1.00 INCH       COLUMBIA           NY   PUBLIC

&&

ROKEEFE
Local storm report, Aug 1, 2:37 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
337 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             CLAVERACK               42.22N 73.72W
08/01/2011  E1.25 INCH       COLUMBIA           NY   PUBLIC

&&

ROKEEFE
Local storm report, Aug 1, 3:03 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 SE HUDSON             42.21N 73.73W
08/01/2011  E1.75 INCH       COLUMBIA           NY   PUBLIC

&&

ROKEEFE
Local storm report, Aug 1, 3:10 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             HUDSON                  42.25N 73.79W
08/01/2011  M1.50 INCH       COLUMBIA           NY   PUBLIC

&&

ROKEEFE

The radar

The Brookhaven radar (KOKX), 99 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Litchfield

When
August 1, 3:29 PM EST to 3:31 PM EST
Where
Litchfield County, 2.07 mi SE of Harwinton
Measured
1 in hail
Reported by
Public
Coordinates
41.750, -73.040

Quarter size hail was reported during a thunderstorm approximately 2 miles southeast of Torrington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336265.